Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 490, NWS Goodland, KS

August 27, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2016, 1:53 PM MDT for Kit Carson County, Colorado. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 1:53 PM MDT (19:53 UTC)
Expired
Aug 27, 2016, 2:11 PM MDT
In force
18 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WUUS53 KGLD 271953
SVRGLD
COC063-272030-
/O.NEW.KGLD.SV.W.0490.160827T1953Z-160827T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 230 PM MDT

* AT 153 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FLAGLER...
  MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FLAGLER.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND
402.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3940 10316 3946 10311 3935 10284 3917 10305
      3922 10316
TIME...MOT...LOC 1953Z 225DEG 7KT 3927 10312 

HAIL...1.00IN
WIND...60MPH
 
$$

DR
1 follow-up statement
315 
WWUS53 KGLD 272011
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
211 PM MDT SAT AUG 27 2016

COC063-272021-
/O.CAN.KGLD.SV.W.0490.000000T0000Z-160827T2030Z/
KIT CARSON CO-
211 PM MDT SAT AUG 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KIT CARSON COUNTY
IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3940 10316 3946 10311 3935 10284 3917 10305
      3922 10316
TIME...MOT...LOC 2010Z 225DEG 7KT 3930 10309 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:32 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 27, 11:32 AM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1132 AM MDT SAT AUG 27 2016

.UPDATE...
Issued at 1038 AM MDT Sat Aug 27 2016

Cancelled advisory with visibilities in fog improved across CWA
to 2-6sm.

UPDATE Issued at 837 AM MDT Sat Aug 27 2016

Extended advisory a few hours in time as patchy dense fog
continues in the advised area. RAP/HRRR seems to have decent
handle on current extent and timing, and support dense fog through
17Z.

UPDATE Issued at 638 AM MDT Sat Aug 27 2016

Added several more counties to advisory based on Webcams along
I-70 and fog satellite product.

UPDATE Issued at 338 AM MDT Sat Aug 27 2016

Dense fog is developing across portions of the Tri-State Region.
An advisory has been issued from now through 9 am MDT.

&&

.SHORT TERM...(Today through Monday Night)
Issued at 227 AM MDT Sat Aug 27 2016

As of 3 am CDT, 2 am MDT, skies across the Tri-State Region ranged
from clear to overcast. Patchy stratus has developed over northwest
Kansas and clouds also persist behind this evening's departing
thunderstorm complex. Temperatures are in the low to upper 50s.
Light southeast winds are being observed. At the surface, low
pressure is centered over southeast Colorado while a high pressure
dominates from the Great Plains to the eastern United States. Aloft,
the shortwave trough that brought this evening's convective activity
continues moving east across Central Kansas. Another weak shortwave
is evident over New Mexico and a weak upper level low is positioned
over the Four Corners region.

Immediate forecast concern this morning is the potential for dense
fog across a large majority of the forecast area. Many locations are
currently reporting dewpoint depressions of one or two degrees. In
addition, a mostly clear sky overhead is providing sufficient
radiational cooling. Recent rainfall received and light southeast
winds have also led to an ample supply of moisture. With these
favorable conditions in place, anticipating areas of fog to develop.
Fog may also be dense. Conditions will be monitored closely and a
dense fog advisory may eventually be needed.

Fog/stratus should burn off quickly this morning. For the rest of
the day, another disturbance is expected to move through. High-res
guidance indicates thunderstorms developing over east central
Colorado, spreading south across the region late this afternoon
through the evening hours. Storms look to remain generally along and
south of a Flagler, Colorado to Hill City, Kansas line. Atmospheric
instability is higher than yesterday with SBCape of 1500-2000 J/kg
and 850-500 mb Lapse Rates of 7-8 C/km forecast. Shear should be
much less, generally at or below 30 kts of 0-6 km Bulk Shear.
Therefore, a few strong/severe storms are possible with large hail
and damaging winds as the main threats. Storm motions less than 20
kts mean that flash flooding could become a threat, especially if
any storms are able to train along any remnant outflow boundaries.

On Sunday, another weak disturbance moves in ahead of the slowly
encroaching weak upper low presently over the Four Corners region.
Instability once again appears favorable for strong/severe storms
but wind shear is even weaker. Therefore, am unsure on what sort of
severe potential is realized but would not expect widespread severe
weather. Moisture advection from the south gives us a bump in PWATs.
Combined with slow storm motions, heavy rainfall and flash flooding
may be the primary concern.

On Monday, the weakening upper level low moves northeast across the
High Plains. Anticipate a partly sunny day with thunderstorms
developing shortly before peak daytime heating. Moisture should
increase once again so heavy downpours should be anticipated.
Convective coverage may be higher Monday with the disturbance
passing directly overhead.

.LONG TERM...(Tuesday through Friday)
Issued at 1247 AM MDT Sat Aug 27 2016

Models show scattered thunderstorms across the area Tuesday and
Wednesday. The upper pattern features a large ridge across the
eastern conus and a trough in the Pacific northwest. Forcing
apparently tied to weak shortwave troughs in the zonal flow
aloft and daytime heating in a somewhat moist air mass with
dewpoints forecast in the upper 50s to lower 60s. The only
surface feature of note would be a lee trough across eastern
Colorado, with a cold front getting hung up in the northern
plains. Instability/shear profiles not particularly impressive
under the ridge, so not expecting much if any in the way of a
severe threat. The ridge will build even stronger for the latter
part of the week with a corresponding decrease in thunderstorm
chances and temperatures climbing back into the 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1132 AM MDT Sat Aug 27 2016

Lingering stratus at KGLD is quickly dissipating and VFR should
prevail around valid TAF time (18Z). VFR is already in place at
KMCK and should prevail through the remaining TAF period. Winds
will remain out of the southeast or south less than 12 kt. Main
aviation concern after stratus dissipates is potential for
thunderstorms this afternoon/evening. Based on latest guidance
best chances will be closer to KGLD, with short range guidance
favoring 00z-04z period this evening. This activity should remain
south of KMCK.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DR
SHORT TERM...RRH
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Aug 27, 10:53 AM MDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SAT AUG 27 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SAT AUG 27 2016 /1153 AM CDT SAT AUG 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
GENERALLY ALONG AND SOUTH OF A FLAGLER COLORADO TO HILL CITY
KANSAS LINE. A FEW STORMS MAY BE STRONG TO MARGINALLY
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY
THREATS. HEAVY DOWNPOURS AND FLASH FLOODING MAY ALSO OCCUR WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SUNDAY. THE
PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS.

STORMS THAT OCCUR SUNDAY AND MONDAY WILL ALSO BE CAPABLE OF
PRODUCING HEAVY DOWNPOURS AND POTENTIAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 3:35 AM MDTDense Fog AdvisoryGLDCheyenne, Kit Carson, Yuma7 hr
Aug 27, 2:13 PM MDTSpecial Weather StatementGLDKit Carson32 min
Aug 27, 2:50 PM MDTSpecial Weather StatementGLDKit Carson25 min
Aug 27, 3:26 PM MDTSpecial Weather StatementGLDCheyenne19 min
Aug 27, 3:49 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson41 min
Aug 27, 4:31 PM MDTSpecial Weather StatementGLDCheyenne14 min
Aug 27, 4:45 PM MDTSevere Thunderstorm WarningGLDCheyenne45 min
Aug 27, 5:32 PM MDTSevere Thunderstorm WarningGLDCheyenne43 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.